Georgia, 2010Damaging Wind in Georgia, June 14, 2010
June 14, 2010 · NWS FFC · 1 event in 1 county or zone
A very unstable and moist atmosphere was in place across the southeast United States. The subtropical upper ridge that had been in place across the mid-south into the southeast had weakened and shifted slightly southeast of the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very unstable and moist atmosphere was in place across the southeast United States. The subtropical upper ridge that had been in place across the mid-south into the southeast had weakened and shifted slightly southeast of the region. A weak upper trough was moving from the southern plains into the mid-Atlantic region. This feature combined with the moist and unstable atmosphere was sufficient for isolated to scattered afternoon and evening convection on the 14th. One storm in Butts county, just southeast of Atlanta, briefly became severe and produced damaging downburst winds. Convection became even more widespread and intense on the 15th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 14, 5:45 PM EST, 44 minutes earlier.
Area forecast discussion, Jun 14, 5:45 PM EST, 44 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
645 PM EDT MON JUN 14 2010
.SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...
UPPER RIDGE CENTERED OVER THE SOUTHEASTERN U.S. WILL CONTINUE TO
DOMINATE THE BEGINNING OF THE SHORT TERM. THIS WILL ALLOW FOR
ABOVE NORMAL TEMPERATURES TO CONTINUE ACROSS THE CWA. WITH THE
ABUNDANT MOISTURE FROM THE STRONG SOUTHERLY FLOW...AFTERNOON
SHOWERS AND THUNDERSTORMS WILL DEVELOP EACH DAY...DESPITE THE
STRONG INFLUENCE OF THE RIDGE. THE UPPER RIDGE WILL HELP TO LIMIT
THE AMOUNT OF SEVERE THUNDERSTORMS ACROSS THE AREA...ALTHOUGH AN
ISOLATED SEVERE THUNDERSTORM CANNOT BE RULED OUT.
NAM/GFS/ECMWF ARE IN GOOD AGREEMENT THIS RIDGE WILL CONTINUE TO
DOMINATE AND THEN BEGIN TO FLATTEN OUT WITH ZONAL FLOW SETTING UP
ACROSS THE AREA WEDNESDAY AFTERNOON. THE MODELS ARE CURRENTLY
DEPICTING A TROUGH OVER THE NORTHERN PLAINS THAT WILL WEAKEN AS IT
MOVES EASTWARD. THIS TROUGH WILL RIDE OVER THE ZONAL FLOW ACROSS
THE SOUTHEAST ON WEDNESDAY. THE MAIN EFFECTS OF THIS SYSTEM WILL
BE NORTH OF THE STATE WITH SOME INCREASED CONVECTIVE ACTIVITY
MAINLY ACROSS NORTH GEORGIA DUE TO THE PROXIMITY OF THE FRONTAL
BOUNDARY.
MET GUIDANCE HAS HANDLED TEMPERATURE TRENDS WELL AND THUS HAVE
LEANED TOWARDS THE MET TEMPS.
.LONG TERM /THURSDAY THROUGH MONDAY/...
GFS/ECMWF MODELS DEPICTING A WEAK TROUGH OVER THE MID ATLANTIC
AND NEW ENGLAND STATES THAT WILL MOVE OFF TO THE ATLANTIC OCEAN
THURSDAY/THURSDAY NIGHT. MODELS INDICATE UPPER RIDGE DEVELOPING
THURSDAY INTO FRIDAY...ALTHOUGH THEY DIFFERED SLIGHTLY IN
LOCATION. GFS CENTERS THE RIDGE OVER CENTRAL TEXAS WHEREAS THE
ECMWF CENTERS THE RIDGE OVER LOUISIANA. BOTH INDICATE THE RIDGE
EXPANDING IN COVERAGE AREA OVER THE WEEKEND AND THIS RIDGE WILL
INFLUENCE GEORGIA THROUGHOUT THE LONG TERM. THIS WILL KEEP US IN A
DIURNAL CONVECTIVE TREND WITH ABOVE NORMAL TEMPERATURES THROUGH
MONDAY.
11
&&
.AVIATION...
UPPER RIDGE REMAINS THE DOMINANT SYNOPTIC FEATURE. THE UPPER RIDGE
WILL WEAKEN SLIGHTLY AND THE CENTER WILL DRIFT MORE TO THE S-SE OF
THE CWA BY WED. THIS WILL ALLOW A WEAK UPPER TROUGH TO MOVE NE FROM
THE MID-SOUTH...ALONG WITH DEEPER MOISTURE. THUS...EXPECT INCREASING
CHC FOR SHRA/TSRA TUE-WED...AGAIN PRIMARILY DIURNAL...BUT COULD SEE
IT LINGERING LONGER INTO THE EVENING TUE THAN EXPECTED TODAY. FOR
THIS EVENING...OUTFLOW BOUNDARY ACROSS W-SC PART OF THE CWA WILL
TRIGGER ISOLD TSRA THROUGH 01Z. WILL CARRY CB GROUP TIL 01Z ALL
EXCEPT AHN...WHICH SHOULD REMAIN TSRA FREE THIS EVENING. EARLY
MORNING BR/HZ WITH VERY HUMID AIR MASS IN PLACE. EXPECT MVFR AT THE
USUAL LOCATIONS AND REDUCED SLANT RANGE VISIBILITY HAS CAUSED
PROBLEMS IN ATL DURING THE MORNING...SO WILL CARRY 6SM HZ FOR ATL TO
COVER THIS...WITH 3-5SM BR HZ ELSEWHERE. BERMUDA SFC HIGH AND WEAK
SFC LOW PRESSURE MIDWEST WILL KEEP LIGHT WEST SFC WINDS IN PLACE
THROUGH TAF VALID PERIOD.
19
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 72 97 72 94 69 / 20 30 20 40 20
ATLANTA 77 92 74 91 73 / 20 30 20 40 20
BLAIRSVILLE 69 89 66 88 65 / 20 30 20 40 20
CARTERSVILLE 70 94 69 93 66 / 20 30 20 40 20
COLUMBUS 76 96 74 94 72 / 20 30 20 40 20
GAINESVILLE 73 94 72 92 70 / 20 30 20 40 20
MACON 74 97 72 96 71 / 20 30 20 40 20
ROME 73 95 70 94 70 / 20 30 20 40 20
PEACHTREE CITY 71 93 71 92 67 / 20 30 20 40 20
VIDALIA 77 100 76 95 75 / 20 30 20 40 20
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 8 PM EDT TUESDAY FOR THE FOLLOWING ZONES:
BALDWIN...BIBB...BLECKLEY...CHATTAHOOCHEE...CLARKE...CRAWFORD...
CRISP...DODGE...DOOLY...EMANUEL...GLASCOCK...GREENE...HANCOCK...
HOUSTON...JASPER...JEFFERSON...JOHNSON...JONES...LAURENS...
MACON...MADISON...MARION...MONROE...MONTGOMERY...MORGAN...
MUSCOGEE...OCONEE...OGLETHORPE...PEACH...PULASKI...PUTNAM...
SCHLEY...STEWART...SUMTER...TALIAFERRO...TAYLOR...TELFAIR...
TOOMBS...TREUTLEN...TWIGGS...WARREN...WASHINGTON...WEBSTER...
WHEELER...WILCOX...WILKES...WILKINSON.
&&
11/19
Hazardous weather outlook, Jun 14, 4:59 AM EST, 13 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
559 AM EDT MON JUN 14 2010
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-151000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
559 AM EDT MON JUN 14 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING ACROSS
NORTH AND CENTRAL GEORGIA. VERY HOT CONDITIONS EXPECTED THIS
AFTERNOON ACROSS PORTIONS OF CENTRAL AND EAST GEORGIA.
.SYNOPSIS...
A STRONG UPPER LEVEL RIDGE REMAINS IN PLACE OVER THE SOUTHEAST.
WEAK SHORTWAVES WILL CONTINUE TO SLIDE ACROSS THE SOUTHERN
APPALACHIANS...AROUND THE NORTHERN PERIPHERY OF THE RIDGE.
.PRIMARY HAZARDS...
THE PRIMARY HAZARDS ASSOCIATED WITH ANY THUNDERSTORM THAT DEVELOPS
WILL BE FREQUENT CLOUD-TO-GROUND LIGHTNING AND BRIEF HEAVY RAIN.
IN ADDITION...HEAT INDICES ARE EXPECTED TO CLIMB TO NEAR 105
DEGREES THIS AFTERNOON ACROSS PORTIONS OF CENTRAL AND EAST GEORGIA.
.DISCUSSION...
THE HOT...HUMID AIRMASS WILL REMAIN IN PLACE OVER THE NEXT COUPLE
OF DAYS. CAPE VALUES WILL INCREASE TO OVER 2000 DURING THE
AFTERNOON...POSSIBLY ALLOWING ISOLATED THUNDERSTORMS TO DEVELOP.
ANY THUNDERSTORM IS EXPECTED TO REMAIN BELOW SEVERE LIMITS DUE TO
THE SUPPRESSING EFFECTS OF THE RIDGE. AS TEMPERATURES CLIMB...HEAT
INDICES ARE EXPECTED TO REACH 105 DEGREES OR HIGHER ACROSS
PORTIONS OF CENTRAL AND EAST GEORGIA. WITH THESE VERY HOT
CONDITIONS...HEAT-RELATED ILLNESSES WILL BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.
In the hours before
Special weather statement, Jun 14, 5:36 PM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
636 PM EDT MON JUN 14 2010
GAZ053-142300-
636 PM EDT MON JUN 14 2010
...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 40 MPH WINDS
IN COWETA COUNTY UNTIL 700 PM EDT...
AT 634 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NAER GRANTVILLE...MOVING SOUTHEAST AT 10 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
COWETA COUNTY THROUGH 700 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE MORELAND AND GRANTVILLE. BRIEF HEAVY DOWNPOURS WILL
CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Jun 14, 5:37 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
637 PM EDT MON JUN 14 2010
GAZ082-142315-
637 PM EDT MON JUN 14 2010
...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL IN BIBB COUNTY
UNTIL 715 PM EDT...
AT 633 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER RUTLAND THE THUNDERSTORM WAS NEARLY
STATIONARY.
LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES ACROSS BIBB COUNTY...INCLUDING AREAS AROUND
FRANKLINTON...MACON...MIDDLE GEORGIA REGIONAL AIRPORT...SKIPPERTON
AND RUTLAND. RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL
APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.
Special weather statement, Jun 14, 5:52 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
652 PM EDT MON JUN 14 2010
GAZ091>093-142315-
652 PM EDT MON JUN 14 2010
...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING IN
SCHLEY...MACON AND MARION COUNTIES UNTIL 715 PM EDT...
AT 646 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM DRANEVILLE TO ELLAVILLE TO
IDEAL...MOVING EAST AT 10 MPH.
THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE
ACROSS SCHLEY...MACON AND MARION COUNTIES THROUGH 715 PM EDT. SOME
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE CEDAR CREEK...
CONCORD...LA CROSSE...WALLS CROSSING...MURRAYS CROSSROADS...
ELLAVILLE...PUTNAM...DOYLE...TAZEWELL...IDEAL...BUMPHEAD...
FOUNTAINVILLE...CLEARVIEW...WHITEWATER STATE PARK AND BARTLETT. BRIEF
HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Jun 14, 6:03 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
703 PM EDT MON JUN 14 2010
GAZ108-142330-
703 PM EDT MON JUN 14 2010
...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING IN WILCOX
COUNTY UNTIL 730 PM EDT...
AT 659 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR DOUBLE RUN...MOVING EAST AT 5 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
WILCOX COUNTY THROUGH 730 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE DOUBLE RUN...PITTS...ANTIOCH CHURCH...OWENSBORO AND
ROCHELLE. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON
ROADWAYS.
Special weather statement, Jun 14, 6:18 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
718 PM EDT MON JUN 14 2010
GAZ110-142345-
718 PM EDT MON JUN 14 2010
...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING IN TELFAIR
COUNTY UNTIL 745 PM EDT...
AT 716 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR JACKSONVILLE...MOVING SOUTH AT 5 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS
TELFAIR COUNTY THROUGH 745 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE HORSE CREEK WMA...CHINA HILL AND JACKSONVILLE. BRIEF
HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Jun 14, 6:22 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
722 PM EDT MON JUN 14 2010
GAZ056-058-070-142345-
722 PM EDT MON JUN 14 2010
...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 40 MPH WINDS
IN LAMAR...SPALDING AND BUTTS COUNTIES UNTIL 745 PM EDT...
AT 718 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER MCKIBBEN...MOVING SOUTH AT 5 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
LAMAR...SPALDING AND BUTTS COUNTIES THROUGH 745 PM EDT. SOME
LOCATIONS IN THE PATH OF THIS STORM INCLUDE JENKINSBURG...WALKER
MILL...LIBERTY HILL...GOGGINS...CHAPPEL MILL...MCKIBBEN...INDIAN
SPRINGS STATE PARK AND JACKSON. BRIEF HEAVY DOWNPOURS WILL CAUSE
PONDING OF WATER ON ROADWAYS. DRIVERS SHOULD USE CAUTION AS INTENSE
RAINFALL WILL REDUCE VISIBILITIES. PONDING OF WATER ON ROADWAYS IS
ALSO LIKELY.
16
Thunderstorm Wind, Butts
- When
- June 14, 6:29 PM EST to 6:33 PM EST
- Where
- Butts County, 5 mi SW of Jenkinsburg to 6 mi SSW of Jenkinsburg
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 33.269, -84.091
The Butts County Emergency Management Director reported that an apparent thunderstorm downburst from a small, yet severe thunderstorm had downed nearly a dozen trees approximately two miles west-southwest of McKibben in the western part of Butts county. Most of the damage was near the junction of Interstate-75 and Georgia Highway 16. Several trees were down on homes on Caldwell Road causing two homes to sustain minor roof damage. The porch was ripped off one home on Caldwell Road as well.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Wind in Oklahoma, June 14 to 15, 20101 death · 136 injured · $6.1 million · 56 kt wind · 10 events
- Heat in Alabama, June 14, 20101 death · 1 event
- Hail and Damaging Wind in Indiana, June 14, 2010$2.6 million · 4.25 in hail · 2 events
- Tornado and Hail in Texas, June 14, 2010$575,000 · EF0 · 22 events
- Tornado and Flash Flooding in Texas, June 14, 2010$308,000 · EF0 · 18 events
- Flooding and Hail in Indiana, June 14, 2010$85,000 · 63 kt wind · 39 events
- Flooding in Illinois, June 14 to 17, 2010$500,000 · 2 events
- Flooding in Iowa, June 14 to 27, 2010$500,000 · 2 events
- Flood in Iowa, June 14 to 30, 2010$500,000 · 1 event
- Damaging Winds and Lightning Strike in North Carolina, June 14, 2010$160,000 · 50 kt wind · 22 events
- Flash Flooding and Hail in Kentucky, June 14 to 15, 2010$148,000 · 1 in hail · 17 events
- Damaging Winds in North Carolina, June 14, 2010$80,000 · 60 kt wind · 22 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 239448.